Denmark – Danish Medicines Agency investigates a case of inflammatory condition reported after COVID-19 vaccination

In collaboration with the EMA, the Danish Medicines Agency is investigating whether the rare inflammatory condition of MIS-C, previously observed as an aftereffect of COVID-19 infection in children and adolescents, can also occur after vaccination. While no causality with the vaccine has been established, it cannot be excluded either.

In the beginning of August, the Danish Medicines Agency received a report about a 17-year-old boy who after receiving the COVID-19 vaccine from Pfizer/BionTech developed a severe inflammatory condition known as MIS-C (multisystem inflammatory syndrome in children). The 17-year-old is now in good health after receiving treatment.

MIS-C is a condition in which the body’s immune system responds very strongly and causes inflammation of the body’s organs. The condition has previously been reported in children and adolescents infected with COVID-19, in Denmark and other countries. Paediatricians in Denmark estimate the frequency to be 1 in 4,000 children infected with COVID-19. Because the 17-year-old whose condition was reported to the Danish Medicines Agency had not been infected with COVID-19, the Danish Medicines Agency suspects that in very rare cases the condition could possibly also develop in reaction to the vaccine

EMA opens review

Following its preliminary assessment of the report and a search for similar reports from other countries, the Danish Medicines Agency has therefore raised this concern with the EMA’s Pharmacovigilance Risk Assessment Committee, PRAC. The committee will investigate whether causality with the vaccine is likely and assess if MIS-C is to be registered as a possible rare side effect of the vaccine…